MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/05/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a screw was placed in the patient's spine in a different position than desired with the brainlab device involved, despite according to the surgeon: the deviation of the screw was detected by the surgeon via 3d fluoroscopic scan during the surgery and was replaced (re-positioned) at the very same surgery.The outcome of the surgery was successful as intended, with the final position of all screws correct as intended.There was no actual harm or negative clinical effect to the patient due to the screw placement, nor due to the prolonged anesthesia of one hour.There was no direct (or increased) risk of harm to a critical structure (e.G.Spinal cord, nerves, blood vessels, etc.) due to the reported problem.There are no (further) medical or surgical remedial actions necessary, planned, or done for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the misplaced screw at right c1 by approximately 3 mm from its intended position using the aid of navigation with automatic image registration (air) for the intraoperative 3d c-arm scan, was a de-calibrated (and therefore inaccurate) non-brainlab 3d c-arm.The non-brainlab 3d c-arm had become de-calibrated over time (since the date of its last calibration more than two years ago, in 2018) likely due to one or more possible factors, which may include (but are not limited to): a prolonged period of unuse, prolonged period of general use without recalibration, improper/rough handling of the c-arm, and/or collision of the c-arm against a wall or objects.A potential contributing factor to the misplaced screw at right c1 is the use of a non-navigated (third party) screwdriver to insert the screw to its final position in the bone.Any deviation of the screw from the prepared screw path during its advancement into the bone with the non-navigated screwdriver is not tracked in the navigation display and brainlab navigation could not have contributed to any deviations that are a result of this surgical step.Apparently, the resulting deviation in the navigation display was not recognized by the user with the appropriate and necessary accuracy verification of the registration during the verification step, prior to accepting it for use with navigation.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.Additionally, re-calibration of the affected c-arm was performed by the c-arm manufacturer representative, following that also correct calibration of this c-arm to the navigation was ensured by the brainlab representative, done on (b)(6) 2021.
 
Event or Problem Description
A surgery for a c1-c2 spinal fusion for a dens fracture with planned placement of two lateral mass and two pedicle screws, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.During the procedure the surgeon: positioned the patient in prone position on the or table.Attached the navigation reference array on vertebra c2.Performed a 3d fluoroscopy scan using a non-brainlab 3d c-arm and accepted the automatic registration of the current patient anatomy to the navigation (to the intra-operative 3d fluoroscopy scan imported into and used by the navigation).The surgeon did not recall if he did a correct and complete verification of accuracy prior to accepting the registration.Used the navigated brainlab drill guide to aid in drilling a path in right c1, and placed the lateral mass screw down the path using a non-navigated non-brainlab screwdriver.Used the navigated brainlab pointer and detected a 2-3mm deviation of the position of the pointer in the navigation display compared to its actual position on the patient's anatomy.Performed another 3d fluoroscopy scan with automatic registration to the navigation in the same manner as before, and while verifying the registration with the brainlab pointer, still detected a deviation of the display of navigation.The surgeon also determined via the scan that the screw had been misplaced by approximately 3mm.Ceased the use of navigation, and used conventional methods to remove and replace the screw at right c1, and for placement of the remaining three screws in c1-c2.Completed the surgery successfully.According to the surgeon: the deviation of the screw was detected by the surgeon via 3d fluoroscopic scan during the surgery and was replaced (re-positioned) at the very same surgery.The outcome of the surgery was successful as intended, with the final position of all screws correct as intended.There was no actual harm or negative clinical effect to the patient due to the screw placement, nor due to the prolonged anesthesia of one hour.There was no direct (or increased) risk of harm to a critical structure (e.G.Spinal cord, nerves, blood vessels, etc.) due to the reported problem.There are no (further) medical or surgical remedial actions necessary, planned, or done for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11238126
Report Number8043933-2021-00005
Device Sequence Number19654007
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 01/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2021
Initial Report FDA Received Date01/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;